Tornadoes · United States · Michigan · 2024
EF1 tornado, Sherwood to Union City, Michigan, May 7, 2024
From Sherwood to Union City, this EF1 tornado ran 1.1 miles across Branch County on May 7, 2024, touching down at 6:07 PM EDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 7, 2024
- Touchdown
- 6:07 PM EDT (22:07 UTC)
- Lifted
- 6:08 PM EDT (22:08 UTC)
- On the ground
- 1 minutes
- Path length
- 1.1 miles (1.8 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Branch County
- Touchdown point
- 42.025, -85.180
- Lift-off point
- 42.031, -85.160
- Record number
- 2405071607-01
The damage survey
49 damage points were recorded along this path by NWS IWX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 130 mph.
- Debris dropout south of west Girard Rd, just west of Arbogost rd. No tornado damage seen here
- Machine shed destroyed. Anchor posts pulled out but set shallow with few concrete anchors.
- Pic looking north from Girard Rd
- Much of the roof lost to a home on Goodrich Lake Rd
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Thunderstorms produced severe tornadoes, large hail, and damaging wind gusts on the afternoon and evening of May 7. The largest hail stone reported was 4 inches in diameter.
A tornado touched down in St. Joseph county on the south side of Centreville and then tracked northeast, passing north of Colon and into Branch county near Havens and Goodrich Lake. The tornado finally weakened and lifted south of Union Lake. Extensive damage occurred to trees and center pivot irrigation systems along the track with the most significant damage occurring from north of Colon to north of Sherwood, when video evidence indicated the tornado became multi-vortex. Several homes suffered loss of roof and walls, resulting in the area of highest damage being consistent with an EF2 tornado and winds of up to 130 mph.
A brief EF-1 tornado developed southwest of Union City, MI as the Colon/Sherwood tornado to the northwest dissipated. This tornado moved along W Girard Road between Babcock and Arbogast Road, destroying a machine shed and ripping out of the anchor posts.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
10 minutes of warning. NWS IWX issued a tornado warning for this county at 21:57 UTC, 10 minutes before the tornado touched down, in force until 22:30 UTC.
The county was under a tornado watch, issued at 20:55 UTC and running to 01:30 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:55 UTC | 01:30 UTC | Tornado Watch | IWX |
| 21:47 UTC | 22:04 UTC | Severe Thunderstorm Warning | IWX |
| 21:57 UTC | 22:30 UTC | Tornado Warning | IWX |
| 22:01 UTC | 22:45 UTC | Tornado Warning | IWX |
| 22:15 UTC | 22:41 UTC | Tornado Warning | IWX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:45 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the tornado touched down at May 7, 1:29 PM EDT, 4 hours 38 minutes earlier. Its key messages:
- Severe storms are likely mid afternoon into mid evening. The primary threat with any severe storms that occur include damaging winds, large hail, and a few tornadoes. Confidence is high.
- Isolated strong to severe storms are possible again Wednesday evening, mainly south of US 24. Localized heavy rain and flooding is the primary threat but a few storms could contain hail. Confidence is low.
- Cooler with chances for showers later this week into the weekend. Highs Friday into Sunday will be in the 60s. Otherwise temperatures will warm back into the mid 60s to mid 70s next week.
Area forecast discussion, May 7, 1:29 PM EDT, 4 hours 38 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 129 PM EDT Tue May 7 2024 .KEY MESSAGES... - Severe storms are likely mid afternoon into mid evening. The primary threat with any severe storms that occur include damaging winds, large hail, and a few tornadoes. Confidence is high. - Isolated strong to severe storms are possible again Wednesday evening, mainly south of US 24. Localized heavy rain and flooding is the primary threat but a few storms could contain hail. Confidence is low. - Cooler with chances for showers later this week into the weekend. Highs Friday into Sunday will be in the 60s. Otherwise temperatures will warm back into the mid 60s to mid 70s next week. && .DISCUSSION... Issued at 125 PM EDT Tue May 7 2024 Post convective outflow bubble from this morning sharpening effective warm frontal zone from nrn IL esewd through cntrl IN and into wrn OH. This will mix further north into evening over nrn IN and will yield a certain tornado risk given enlarging low level shear across this boundary. Otherwise growing instability wedge across the warm sector back west is primed to initiate convection along/ahead of cold front pushing through wrn IL attm with additional isolated storms out in front through the warm sector also possible late this afternoon. Given degree of expected instability in combo with enhancing deep layer shear supercells are likely with primary sig hail risk and attendant enhanced tor risk with discrete storms interacting with the warm front. Storms clear quickly far east by mid evening and then quiet overnight within post cold frontal bubble. This is short lived however as nrn plains upper flow wobbles east into the midwest Wed and induces new sfc frontal wave across the mid MS valley. While track of this is expected to hold south fairly robust warm advection aloft expected to spread as far north as the US 24 corridor with localized heavy rain far south Wed evening and perhaps some marginal hail risk with stronger storms. Thereafter elongating upper trough hangs back through the srn lakes with a risk for showers at times through Saturday along with quite cool temps. Upper pattern breaks back warmer yet continued unsettled longer term by mid next week. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 128 PM EDT Tue May 7 2024 Behind this morning's band of showers and thunderstorms, enough convergence and forcing within a still moisture atmospheric column has been modeled to produce additional showers and thunderstorms this afternoon. Models actually do create additional instability this afternoon behind the morning convection allowing for the chance for strong to severe thunderstorms. It appears the timing of thunderstorms will be 20z to 00z this evening with all threats on the table with any thunderstorm. It is interesting that cold advection waits until this evening, after the passage of the storms and likely holds off widespread MVFR CIGs until at least that point. Although patchy MVFR and perhaps IFR conditions will be possible within the stronger thunderstorms with heavy rain reducing VISBY. There is some indication that we clear out after this evening's storms, but the dry air should be enough to keep fog at bay overnight. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...None. OH...None. MI...None. MARINE...None. && DISCUSSION...T AVIATION...Roller
Hazardous weather outlook, May 7, 2:40 PM EDT, 3 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 240 PM EDT Tue May 7 2024 INZ005-006-008-012>015-017-103-104-116-203-204-216-MIZ078-079-177- 277-080900- Elkhart-Lagrange-Noble-Starke-Pulaski-Marshall-Fulton IN-Whitley- Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko- Southern La Porte-Western St. Joseph IN-Southern Kosciusko-Cass MI- St. Joseph MI-Northern Berrien-Southern Berrien- 240 PM EDT Tue May 7 2024 /140 PM CDT Tue May 7 2024/ ...TORNADO WATCH 195 IN EFFECT UNTIL 9 PM EDT /8 PM CDT/ THIS EVENING... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Severe storms are likely late this afternoon through early evening. The primary threats are large hail and tornadoes with isolated damaging winds possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon. INZ007-009-018-MIZ080-081-OHZ001-002-004-005-015-016-080900- Steuben-De Kalb-Allen IN-Branch-Hillsdale-Williams-Fulton OH- Defiance-Henry-Paulding-Putnam- 240 PM EDT Tue May 7 2024 This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Tonight. Severe storms are likely this evening. The primary threats are large hail and tornadoes with isolated damaging winds possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this evening. INZ026-027-033-034-OHZ024-025-080900- Wells-Adams-Blackford-Jay-Van Wert-Allen OH- 240 PM EDT Tue May 7 2024 This Hazardous Weather Outlook is for northern Indiana and northwest Ohio. .DAY ONE...Tonight. Severe storms are likely late this evening. The primary threats are large hail and tornadoes with isolated damaging winds possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Areas of heavy rain and localized flooding are possible Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this evening. INZ020-022>025-032-080900- White-Cass IN-Miami-Wabash-Huntington-Grant- 240 PM EDT Tue May 7 2024 ...TORNADO WATCH 195 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern Indiana. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Severe storms are likely late this afternoon through early evening. The primary threats are large hail and tornadoes with isolated damaging winds possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Areas of heavy rain and localized flooding are possible Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon. LMZ043-046-080900- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 240 PM EDT Tue May 7 2024 ...TORNADO WATCH 195 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Severe storms are likely this afternoon. The primary threats are large hail with isolated damaging winds possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time.
In the hours before
Local storm report, May 7, 4:39 PM EDT, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
439 PM EDT Tue May 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM Hail 1 W Michiana Shores 41.75N 86.83W
05/07/2024 M1.00 Inch La Porte IN Trained Spotter
&&
NDMLocal storm report, May 7, 4:43 PM EDT, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
443 PM EDT Tue May 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM Hail New Buffalo 41.79N 86.74W
05/07/2024 M1.00 Inch Berrien MI Trained Spotter
&&
CRSpecial weather statement, May 7, 4:55 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Northern Indiana
455 PM EDT Tue May 7 2024
INZ005-104-MIZ078-072130-
Eastern St. Joseph IN-Elkhart IN-Cass MI-
455 PM EDT Tue May 7 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ELKHART...
NORTHEASTERN ST. JOSEPH AND CASS COUNTIES THROUGH 530 PM EDT...
At 455 PM EDT, Doppler radar was tracking a strong thunderstorm near
Granger, moving north at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
South Bend, Elkhart, Mishawaka, Niles, Dowagiac, Simonton Lake,
Granger, Dunlap, Osceola, Cassopolis, Edwardsburg, Marcellus, Union,
Pokagon, Penn, Vandalia, La Grange, Adamsville, Juno Lake, and
Donnell Lake.
This includes Interstate 80 in Indiana between mile markers 79 and
98.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM EDT for north central
Indiana...and southwestern Michigan.
&&
LAT...LON 4200 8576 4187 8576 4165 8589 4164 8623
4197 8621 4205 8590
TIME...MOT...LOC 2055Z 199DEG 37KT 4174 8606
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DNSpecial weather statement, May 7, 5:55 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Northern Indiana
555 PM EDT Tue May 7 2024
INZ015-023-024-072230-
Miami IN-Wabash IN-Fulton IN-
555 PM EDT Tue May 7 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WABASH...EAST
CENTRAL FULTON AND NORTHWESTERN MIAMI COUNTIES THROUGH 630 PM EDT...
At 555 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mexico, or near Peru, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Peru, Mexico, Erie, Denver, Roann, Macy, Chili, Richvalley,
Stockdale, Deedsville, Peoria, Gilead, and Disko.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM EDT for north central
Indiana.
&&
LAT...LON 4071 8595 4075 8612 4101 8616 4104 8595
4094 8582
TIME...MOT...LOC 2155Z 206DEG 37KT 4082 8603
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DNLocal storm report, May 7, 5:58 PM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
558 PM EDT Tue May 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM Tornado 3 ESE Mendon 41.99N 85.41W
05/07/2024 St. Joseph MI Trained Spotter
&&
NDMLocal storm report, May 7, 5:59 PM EDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
559 PM EDT Tue May 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM Hail 2 NNW Fairfax 41.98N 85.38W
05/07/2024 M1.75 Inch St. Joseph MI Trained Spotter
&&
CRThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Detroit, MI (KDTX), 12:00Z
10.1 hours before the tornado, 162 km from the path. May 7, 2024.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -107117 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1533 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 1.6 K/km
Detroit, MI (KDTX), 00:00Z
1.9 hours after it, 162 km from the path. May 8, 2024.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -232 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 866 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 334 m²/s²
- 0-3 km storm-relative helicity
- 370 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
- 0-3 km lapse rate
- 4.9 K/km
The radar
The Northern Indiana radar (KIWX), 86 km away, was scanning. The volume nearest the touchdown began at 22:05 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:30 UTC | HAIL 1.5 | Three Rivers | St. Joseph, MI | Delayed report. Time estimated by radar. |
| 21:30 UTC | HAIL 1.5 | Three Rivers | St. Joseph, MI | Delayed report. Time estimated by radar. |
| 21:41 UTC | TORNADO | 1 S Centreville | St. Joseph, MI | A tornado touched down in St. Joseph county on the south side of Centreville and then tracked northeast, passing north of Colon, crossing into Branch county near Havens and Goodrich Lake. The tornado finally weakened and |
| 21:42 UTC | HAIL 0.75 | 6 Ese Decatur | Van Buren, MI | Time estimated from radar. |
| 21:42 UTC | TORNADO | Centreville | St. Joseph, MI | Video on Facebook shows tornado on the ground near Centreville MI. Time estimated from radar. |
| 21:42 UTC | TORNADO | Centreville | St. Joseph, MI | Video on Facebook shows tornado on the ground near Centreville MI. Time estimated from radar. |
| 21:43 UTC | TORNADO | 1 Ese Wasepi | St. Joseph, MI | Photo on Facebook of a large tornado on the ground between Centreville and Colon, just north of Nottawa. Time estimated by radar. |
| 21:43 UTC | TORNADO | 1 Ese Wasepi | St. Joseph, MI | Photo on Facebook of a large tornado on the ground between Centreville and Colon, just north of Nottawa. Time estimated by radar. |
| 21:50 UTC | TORNADO | 3 Ese Mendon | St. Joseph, MI | |
| 21:50 UTC | TORNADO | 3 Ese Mendon | St. Joseph, MI | |
| 21:50 UTC | TORNADO | Colon | St. Joseph, MI | Corrects time of previous tornado report from Colon. Trained spotter recorded video of a large cone tornado in Colon. |
| 21:50 UTC | TORNADO | Colon | St. Joseph, MI | Corrects time of previous tornado report from Colon. Trained spotter recorded video of a large cone tornado in Colon. |
| 21:50 UTC | TORNADO | Colon | St. Joseph, MI | Damage to a home and trees snapped in Colon. Time estimated by TDS on radar. |
| 21:50 UTC | TORNADO | Colon | St. Joseph, MI | Damage to a home and trees snapped in Colon. Time estimated by TDS on radar. |
| 21:52 UTC | TORNADO | Colon | St. Joseph, MI | Corrects previous tornado report from Colon. Trained spotter recorded video of a large cone tornado in Colon. |
| 21:52 UTC | TORNADO | Colon | St. Joseph, MI | Trees snapped near Colon, likely from a tornado. Photos sent in by a trained spotter. Confirmed TDS on radar. Time estimated by radar. |
| 21:52 UTC | TORNADO | Colon | St. Joseph, MI | Trees snapped near Colon, likely from a tornado. Photos sent in by a trained spotter. Confirmed TDS on radar. Time estimated by radar. |
| 21:53 UTC | TSTM WND DMG | 1 Wnw Colon | St. Joseph, MI | Reports of trees down and farm damage on Farrand Rd, west of the roundabout. |
| 21:53 UTC | TORNADO | 1 Wnw Colon | St. Joseph, MI | Corrects previous tstm wnd dmg report from 1 WNW Colon. Reports of trees down and farm damage on Farrand Rd, west of the roundabout. |
| 21:53 UTC | TORNADO | 1 Wnw Colon | St. Joseph, MI | Corrects previous tstm wnd dmg report from 1 WNW Colon. Reports of trees down and farm damage on Farrand Rd, west of the roundabout. |
| 21:55 UTC | TSTM WND DMG | 4 W Portage | Kalamazoo, MI | Large trees down, power lines down, shingles scattered around. Possible tornado. Time estimated based on radar. |
| 21:55 UTC | TORNADO | 4 Wsw Portage | Kalamazoo, MI | The EF2 tornado touched down near the intersection of South 10th Street and West R Avenue and traveled east/northeast for around 11 miles until it lifted north of East N Avenue just west of 31st Street. Many homes, inclu |
| 21:56 UTC | HAIL 1.75 | 2 Nnw Fairfax | St. Joseph, MI | |
| 21:56 UTC | HAIL 1.75 | 2 Nnw Fairfax | St. Joseph, MI | |
| 22:00 UTC | TORNADO | 2 W Portage | Kalamazoo, MI | Radar confirmed tornado. Time estimated via radar. |
| 22:00 UTC | HAIL 2.5 | Leonidas | St. Joseph, MI | Pictures shared of up to tennis ball size hail. |
| 22:00 UTC | HAIL 2.5 | Leonidas | St. Joseph, MI | Pictures shared of up to tennis ball size hail. |
| 22:00 UTC | TORNADO | Leonidas | St. Joseph, MI | Tree damage reported in Leonidas by broadcast media. |
| 22:00 UTC | TORNADO | Leonidas | St. Joseph, MI | Tree damage reported in Leonidas by broadcast media. |
| 22:00 UTC | TORNADO | Leonidas | St. Joseph, MI | Tree damage near Glenwood. |
| 22:00 UTC | TORNADO | Leonidas | St. Joseph, MI | Tree damage near Glenwood. |
| 22:00 UTC | TORNADO | Mendon | St. Joseph, MI | Photo of a tornado in Mendon and time of occurrence relayed by broadcast media. Several photos from X/Twitter show a large tornado on the ground in and near Mendon MI. |
| 22:00 UTC | TORNADO | Mendon | St. Joseph, MI | Photo of a tornado in Mendon and time of occurrence relayed by broadcast media. Several photos from X/Twitter show a large tornado on the ground in and near Mendon MI. |
| 22:00 UTC | TORNADO | Sherwood | Branch, MI | Tornado damage in Sherwood along Arney Road relayed by trained spotters. Trees snapped and damage to at least one house. Time estimated from radar. |
| 22:00 UTC | TORNADO | Sherwood | Branch, MI | Tornado damage in Sherwood along Arney Road relayed by trained spotters. Trees snapped and damage to at least one house. Time estimated from radar. |
| 22:00 UTC | TORNADO | Sherwood | Branch, MI | Video of debris being lofted in Sherwood. Time estimated by TDS on radar. Relayed by trained spotter. |
| 22:00 UTC | TORNADO | Sherwood | Branch, MI | Video of debris being lofted in Sherwood. Time estimated by TDS on radar. Relayed by trained spotter. |
| 22:01 UTC | HAIL 2 | 2 Nw Portage | Kalamazoo, MI | |
| 22:05 UTC | TSTM WND DMG | 1 Ne Portage | Kalamazoo, MI | *** 1 INJ *** A lady taking cover from possible tornado was hit by debris as she got out of her car. Her leg is broken. |
| 22:06 UTC | TSTM WND DMG | 1 Ne Portage | Kalamazoo, MI | Estimated 3 foot diameter trees down. Estimated time via radar. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2024 tornado in MichiganEvery tornado in Michigan since 1950Warnings in force in Michigan nowThe forecast where you are
The other tornadoes of May 7, 2024
52 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 7 | 1:05 AM CDT | EF1 | Okfuskee, OK | 2.8 | 200 | $15,000 | ||
| May 7 | 1:12 AM CDT | EF0 | Warren, IA | 3.1 | 80 | $50,000 | ||
| May 7 | 1:35 AM CDT | EF0 | Jasper, IA | 0.1 | 30 | $25,000 | ||
| May 7 | 1:37 AM CDT | EF0 | Marion, IA | 5.0 | 80 | $8,000 | ||
| May 7 | 1:43 AM CDT | EF1 | Randolph, MO | 8.3 | 250 | |||
| May 7 | 1:44 AM CDT | EF0 | Randolph, MO | 2.3 | 400 | |||
| May 7 | 2:23 AM CDT | EF2 | Adair, OK to AR | 11.7 | 800 | $75,000 | ||
| May 7 | 2:28 AM CDT | EF0 | Pulaski, MO | 9.8 | 150 | $16,000 | ||
| May 7 | 2:43 AM CDT | EF1 | Crawford, AR | 5.7 | 900 | $30,000 | ||
| May 7 | 2:43 AM CDT | EF1 | Crawford, AR | 9.2 | 1,100 | $500,000 | ||
| May 7 | 2:48 AM CDT | EF1 | Crawford, AR | 0.6 | 100 | $50,000 | ||
| May 7 | 2:55 AM CDT | EF1 | Washington, AR | 1.8 | 150 | $35,000 | ||
| May 7 | 2:55 AM CDT | EF1 | Franklin, AR | 3.9 | 1,200 | $30,000 | ||
| May 7 | 3:08 AM CDT | EF1 | Washington, AR | 2.8 | 550 | $30,000 | ||
| May 7 | 3:44 AM CDT | EF0 | Crawford, MO | 0.7 | 75 | |||
| May 7 | 3:45 AM CDT | EF1 | Franklin, MO | 0.3 | 150 | |||
| May 7 | 4:21 AM CDT | EF0 | Saint Charles, MO | 2.2 | 50 | |||
| May 7 | 2:05 PM CDT | EF0 | Boone, IL to WI | 14.3 | 50 | $60,000 | ||
| May 7 | 2:18 PM CDT | EF1 | Walworth, WI | 1.0 | 50 | $100,000 | ||
| May 7 | 5:11 PM EDT | EF1 | Cass, MI | 11.7 | 950 | |||
| May 7 | 5:41 PM EDT | EF2 | Saint Joseph, MI | 19.5 | 950 | 1 | ||
| May 7 | 5:55 PM EDT | EF2 | Kalamazoo, MI | 10.9 | 300 | 12 | $50 million | |
| May 7 | 6:11 PM EDT | Unrated | Steuben, IN | 0.1 | 1 | |||
| May 7 | 7:47 PM EDT | Unrated | Rush, IN | 0.8 | 30 | |||
| May 7 | 7:50 PM EDT | EF2 | Mercer, OH | 8.1 | 400 | $50,000 | ||
| May 7 | 8:02 PM EDT | EF0 | Shelby, IN | 0.8 | 50 | $30,000 | ||
| May 7 | 8:03 PM EDT | EF1 | Rush, IN | 4.6 | 75 | $47,000 | ||
| May 7 | 8:05 PM EDT | EF1 | Rush, IN | 0.2 | 30 | $30,000 | ||
| May 7 | 8:08 PM EDT | EF1 | Fayette, IN | 2.9 | 150 | $50,000 | ||
| May 7 | 8:09 PM EDT | EF1 | Paulding, OH | 6.2 | 300 | $200,000 | ||
| May 7 | 8:16 PM EDT | EF0 | Paulding, OH | 0.5 | 25 | $10,000 | ||
| May 7 | 8:20 PM EDT | EF2 | Mercer, OH | 6.4 | 300 | $350,000 | ||
| May 7 | 8:24 PM EDT | EF1 | Darke, OH | 11.7 | 800 | $500,000 | ||
| May 7 | 8:25 PM EDT | EF0 | Decatur, IN | 4.5 | 100 | $50,000 | ||
| May 7 | 8:42 PM EDT | EF0 | Crawford, IN | 0.2 | 80 | |||
| May 7 | 8:54 PM EDT | Unrated | Putnam, OH | 0.1 | 5 | |||
| May 7 | 7:56 PM CDT | EF1 | Franklin, IN to OH | 8.0 | 300 | $10,000 | ||
| May 7 | 9:20 PM EDT | EF1 | Butler, OH | 2.4 | 200 | $200,000 | ||
| May 7 | 9:23 PM EDT | EF0 | Clark, IN | 1.2 | 60 | |||
| May 7 | 9:57 PM EDT | EF0 | Butler, OH | 0.3 | 80 | $20,000 | ||
| May 7 | 10:05 PM EDT | EF0 | Warren, OH | 0.3 | 100 | $15,000 | ||
| May 7 | 10:08 PM EDT | EF1 | Warren, OH | 2.6 | 150 | $200,000 | ||
| May 7 | 10:14 PM EDT | EF0 | Warren, OH | 0.4 | 50 | $20,000 | ||
| May 7 | 10:15 PM EDT | EF1 | Warren, OH | 2.7 | 350 | $500,000 | ||
| May 7 | 10:27 PM EDT | EF0 | Warren, OH | 0.5 | 150 | $50,000 | ||
| May 7 | 10:27 PM EDT | EF0 | Clinton, OH | 1.3 | 80 | $10,000 | ||
| May 7 | 11:49 PM EDT | EF0 | Licking, OH | 3.0 | 100 | $50,000 | ||
| May 7 | 12:02 AM EDT | EF1 | Muskingum, OH | 0.4 | 128 | $100,000 | ||
| May 7 | 12:17 AM EDT | EF1 | Coshocton, OH | 0.1 | 197 | $100,000 | ||
| May 7 | 11:54 PM CDT | EF2 | Hancock, OH to WV, PA | 15.3 | 200 | 1 | $10,000 | |
| May 7 | 12:30 AM CDT | EF2 | Garland, AR | 12.2 | 600 | |||
| May 7 | 1:49 AM EDT | EF1 | Allegheny, PA | 0.2 | 150 | $75,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.